Alert archive / New York / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 30, 1998, 2:58 PM EDT for Chemung County, New York. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 1998, 2:58 PM EDT (18:58 UTC)
- Expired
- Jun 30, 1998, 4:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Chemung County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:25 PM EDT | Thunderstorm Wind | Horseheads, NY | The same severe storm that produced wind damage and large hail in Steuben county earlier in the afternoon remained severe as it crossed into Chemung county. Widespread reports of trees blown down and utility poles toppled were received from the Horseheads and |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:30 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 12:30 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1230 PM EDT TUE JUN 30 1998 GOT THIS OUT EARLY SO WE CAN FOCUS ON THE RADAR AND AFTN CONVECTION. STRONG VORT MAX WILL SHOWN NICELY IN THE WATER VAPOR IMAGERY WILL MOVE INTO THE RGN THIS EVNG...FOLLOWED BY ANOTHER TWDS DAYBREAK. PLENTY OF TSRA DVLPNG OVER MI/ONTARIO WITH THIS FEATURE. WILL FCST LIKELY (70) POPS AND PUT EMPHASIS ON EVENING PD...THINK SOME ADNL ACTIVITY PSBL TWDS DAYBREAK AS THE 2ND VORT MAX MOVES IN. WILL KEEP IN ENHANCED WORDING IN FOR THE EVNG PLAYING UP THE FF THREAT. SVR THREAT ALSO THERE WITH SIG DRY PUNCH BUT IT APPEARS THAT HEATING WILL BE MARGINAL FOR SVR DVLPMNT. FF THREAT MAY ALSO BE WANING AS STORMS UPSTREAM MOVG AT A GOOD CLIP BUT WE'RE ALREADY PRIMED FROM THE +RA THIS MRNG AND IT WON'T TAKE MUCH TO CAUSE PRBLMS. INITIAL COORD WITH BUF/ALY AND ARE IN AGREEMENT. FOR TMRW WILL LEAVE IN CHC POPS FOR SHRA/TSRA AS 2ND SYSTEM WORKS THRU. FAIR SKIES OR BECOMING MAINLY CLEAR TMRW NGT. MOSTLY SUNNY FOR THURSDAY WHICH LOOKS TO BE A VERY NICE DAY. FWC TEMPS SEEM TO BE IN THE BALLPARK. WILL TRY TO GET ZONES OUT BEFORE 130. ANY OTHER THOUGHTS PLEASE CALL. .BGM...FLASH FLOOD WATCH TONIGHT. . BRADY
In the hours before
Special weather statement, Jun 30, 1:24 PM EDT, 1 hour 34 minutes before
NYZ024-023-022-025-017-018-016-015-310000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 124 PM EDT TUE JUN 30 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: CHEMUNG NY... SCHUYLER NY... STEUBEN NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. EG
Special weather statement, Jun 30, 1:24 PM EDT, 1 hour 34 minutes before
NYZ024-023-022-025-017-018-016-015-310000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 124 PM EDT TUE JUN 30 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 800 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES: CHEMUNG NY... SCHUYLER NY... STEUBEN NY... TOMPKINS NY... S. CAYUGA NY... ONONDAGA NY... SENECA NY... YATES NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER AND DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLObSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT. EG
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:24 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 51 min |
| Jun 30, 2:54 PM EDT | Flash Flood Warning | BGM | Steuben | 2 hr |
| Jun 30, 3:45 PM EDT | Flash Flood Warning | BGM | Chemung | 2 hr |
| Jun 30, 3:50 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 60 min |
| Jun 30, 4:35 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 65 min |
| Jun 30, 5:20 PM EDT | Flash Flood Warning | BGM | Delaware, Sullivan | 3 hr |
| Jun 30, 5:49 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 76 min |
| Jun 30, 8:52 AM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna | 63 min |
| Jun 30, 4:08 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 47 min |
| Jun 30, 5:02 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 68 min |
| Jun 30, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Wyoming | 46 min |
| Jun 30, 5:23 PM EDT | Severe Thunderstorm Warning | BGM | Luzerne | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.